Ask a doctor

Normal Healing After Laser Resurfacing?

I had taken Accutane for a period of three weeks and discontinued the use because of severity of it. I have been off of it for three weeks. I have a scar above my lip that has been resurfaced by lasers a total of three times last year. My doctor did it again this week and I realized that Accutane enables the healing process and I am worried that it may have burned me. I am a little red but I was wondering if its safe to say that I will heal normally?

Doctor Answers (2)

Accutane should be discontinued a year before laser resurfacing

+1

Skin healing after laser resurfacing requires the growth of new skin cells onto the skin surface. These new skin cells grow out from the skin appendages--the sebaceous glands are most important but cels also grow from the sweat glands and hair follicles.

Accutane supresses the sebaceous glands and interferes with the production and migration of new skin cells.

Thus if you ahev been on Accutane and have laser resurfacing, the ability of your skin to heal is compromised. Compromised skin healing after laser resurfacing can result in delayed healing and in some cases scarring.

I suspect the small area on your lip will heal ok.

The prolonged redness is a sign of inflammation and possible delayed healing. The area may be hypopigmentaed in a year.

Always tell your doctor about medications you are on before any treatment.

If the redness persists, see your doctor-IPL may be used to reduce the inflammation.


Boston Plastic Surgeon
5.0 out of 5 stars 36 reviews

For a small area, there is little chance that your treatment will worsen your scar

+1

Thanks for your question.

Even though you only took accutane for 3 weeks, you are right to be worried about potential delayed healing with any wounds from laser resurfacing. Any procedure that damages the surface of the skin leaves you at risk for abnormal or prolonged wound healing.

In your specific case, it would have been better to have waited at least a month after discontinuing accutane prior to doing your procedure. For a full 6 month accutane treatment, we don't recommend any procedures for up to 1 year. But, in your case with such a short treatment course, I believe you should be fine.

Continue to use ointment on the area, avoid being rough with the wound, and allow the scab to stay on AS LONG AS POSSIBLE. You have one good chance to heal, so take care of the area very gently and very well.

Good luck!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.